Which Medicines Can Cause Stomach Pain?

When you have a headache or an aching back, you may reach for an over-the-counter pain reliever. Or maybe you take medication to help with a long-term condition.

Most of the time, medicines make you feel better. But some can upset your stomach or cause other trouble with your digestive system. If you have issues like this, talk with your doctor. She might suggest something else or suggest you change your dose.

Over-the-Counter Painkillers

Aspirin can affect the lining of your stomach and cause belly pain and other problems. Other pain relievers, like ibuprofen and naproxen, can lead to heartburn, irritation, and other stomach trouble, too. If that happens, you might try taking these with food or with a drug that treats heartburn.

Antibiotics

Doctors use these to clear up infections caused by bacteria, but some people have nausea, diarrhea, and gas when they take them.

A mix of bacteria helps your body break down food you eat and turn it into energy. Antibiotics can kill the “good” bacteria in your body, along with the “bad,” and upset the healthy balance that makes your digestive system work like it should.

Foods that have “good” bacteria known as probiotics -- like yogurt that says “active and live cultures” on the label -- can help keep things in check. And be sure to follow any directions your doctor gives you about taking them on an empty or full stomach.

Cholesterol Drugs

If your blood has high levels of cholesterol, which can cause heart problems, your doctor might recommend medicine to bring those down. Some of those can affect your digestion and cause problems like gas, constipation, or diarrhea.

It’s rare, but cholesterol drugs known as statins can cause problems with your liver or pancreas, too.

Opioid Painkillers

Powerful opioid painkillers, like oxycodone or hydrocodone, can make you feel nauseous or have constipation, belly cramps, or bloating.

Most over-the-counter laxatives don’t help with this, but your doctor may be able to give you something that will.

Iron Supplements

Iron helps your blood carry oxygen to your cells. If you don’t have enough, you can have a condition called iron-deficiency anemia.

It’s usually treated with supplements, but those can cause stomach pain and constipation and irritate your esophagus -- the tube that connects your mouth to your stomach.

Chemotherapy

Nausea, vomiting, and diarrhea are among the most common side effects of the powerful drugs used to treat cancer. Your doctor can give you medicine to ease those effects. Changes to what you eat -- like staying away from fried or spicy foods -- can help, too.

WebMD Medical Reference Reviewed by William Blahd, MD on May 22, 2017

Sources

SOURCES:

CDC.

National Health Service (UK).

The Cleveland Clinic.

Emergency Medicine Clinics of North America: “Toxicologic causes of acute abdominal disorders.”

Hospital for Special Surgery: “Guidelines to Help Reduce the Side-Effects of NSAIDs.”

Harvard Health Publications: “Answers about aspirin.”

International Journal of Clinical Practice: “Opioid-induced bowel dysfunction - prevalence, pathophysiology and burden.”

Therapeutic Advances in Chronic Disease: “Opioid-induced constipation: advances and clinical guidance.”

National Institutes of Health, Dietary Supplement Fact Sheet: “Iron.”

Johns Hopkins Medicine: “Medicines and the Digestive System.”

National Cancer Institute: “Chemotherapy Side Effects Series.”

Breastcancer.org: “Abdominal Pain.”

© 2017 WebMD, LLC. All rights reserved.